Foliations of surfaces I: an ideal boundary
Annales de l'Institut Fourier, Volume 32 (1982) no. 1, p. 235-261

Let F be a foliation of the punctured plane P. Any non-compact leaf of F has two ends, which we call leaf-ends. The set of leaf-ends which converge to the origin has a natural cyclic order. In the case is infinite, we show that the cyclicly ordered set β, obtained by identifying neighbors in and filling in the holes according to the Dedeking process, is equivalent to a circle. We show that the set Pβ has a natural topology, and it is homeomorphic to S 1 ×[0,) with respect to this topology.

Soit F un feuilletage du plan moins l’origine P. L’ensemble des bouts des feuilles qui tendent vers l’origine a un ordre cyclique canonique. On suppose que est infini. Soit β l’ensemble ordonné cycliquement, construit en identifiant des voisins dans et remplissant les trous par la méthode de Dedekind. Alors β est équivalent à un cercle. On montre que l’ensemble Pβ a une topologie canonique, et qu’il est homéomorphe à S 1 ×[0,).

@article{AIF_1982__32_1_235_0,
     author = {Mather, John N.},
     title = {Foliations of surfaces I: an ideal boundary},
     journal = {Annales de l'Institut Fourier},
     publisher = {Imprimerie Louis-Jean},
     address = {Gap},
     volume = {32},
     number = {1},
     year = {1982},
     pages = {235-261},
     doi = {10.5802/aif.867},
     zbl = {0466.57010},
     mrnumber = {84j:57021},
     language = {en},
     url = {http://www.numdam.org/item/AIF_1982__32_1_235_0}
}
Mather, John N. Foliations of surfaces I: an ideal boundary. Annales de l'Institut Fourier, Volume 32 (1982) no. 1, pp. 235-261. doi : 10.5802/aif.867. http://www.numdam.org/item/AIF_1982__32_1_235_0/

[1] I. Bendixson, Sur les courbes définies par des équations différentielles, Acta Math., 24 (1901), 1-88. | JFM 31.0328.03

[2] A. Haefliger and G. Reeb, Variétés (non séparées) à une dimension et structures feuilletées du plan, Enseignement Math., 3 (1957), 107-125. | MR 19,671c | Zbl 0079.17101

[3] B. Von Kerékjártó, Vorlesungen über Topologie, Berlin Springer-Verlag (1923).

[4] M.H.A. Newman, Elements of the Topology of Plane Sets of Points, Cambridge Univ. Press (1939). | Zbl 0021.06704

[5] I. Richards, On the classification of noncompact surfaces, Trans. Amer. Math. Soc., 106 (1963), 259-269. | MR 26 #746 | Zbl 0156.22203